Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 19, 2017, 7:20 AM CST for Copiah County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 19, 2017, 7:20 AM CST (13:20 UTC)
- Expired
- Jan 19, 2017, 10:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 56 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 8:00 AM CST | FLASH FLOOD | Hazlehurst, MS | MANY ROADS FLOODED ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
783
WGUS54 KJAN 191320
FFWJAN
MSC029-191615-
/O.NEW.KJAN.FF.W.0002.170119T1320Z-170119T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
720 AM CST THU JAN 19 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Copiah County in central Mississippi...
* Until 1015 AM CST
* At 719 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Crystal Springs, Hazlehurst, Wesson, Gallman, Pleasant Hill,
Rockport, Hopewell, Barlow, Martinsville, Dentville, Glancy,
Carpenter, Allen, Beauregard and Georgetown.
Additional rainfall amounts of near two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3170 9042 3170 9074 3205 9072 3205 9023
3202 9024 3202 9022 3201 9023 3194 9020
3193 9017 3188 9014 3186 9013 3184 9016
3183 9013 3180 9015 3179 9011 3175 9012
3170 9026 3170 9038 3169 9038 3169 9041
$$
CMEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 6:24 AM CST, 56 minutes earlier.
Area forecast discussion, Jan 19, 6:24 AM CST, 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 624 AM CST Thu Jan 19 2017 ...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND... .UPDATE... Updated for 12Z aviation discussion. && .AVIATION... 12Z TAF discussion: Main aviation concerns today will be from showers and thunderstorms spreading into the forecast area this morning and continuing into this evening. IFR to MVFR ceilings are generally expected ahead of approaching storms, with scattered to broken low clouds and periods of moderate to heavy rain impacting sites by the afternoon. TAFs have current expected timing for thunderstorms and impacts, but amendments may be necessary as the event unfolds. Expect lingering moisture to cause some low clouds and/or patchy BR late in the period, but confidence is low as to exact impacts given the ongoing precipitation. /NF/ && .DISCUSSION... Today and Tonight: The main concern for today will be the potential for heavy rainfall, as a stream of subtropical moisture surges over the region. Widespread rainshowers and embedded thunderstorms will bring the potential for localized flooding where training of storms occurs, as well as a limited threat for severe weather. Details on both threats are as follows. Looking at water vapor satellite imagery early this morning, an upper low could be clearly seen spinning over Kansas, with a plume of subtropical moisture extending from central Mexico northeastward to the Great Lakes. The greatest lift and therefore heaviest precipitation is focused just east of the upper-level jet axis. As the low pulls northward today, a shortwave will rotate around the low and push the deeper moisture east of the forecast area by late tonight/early Friday morning. In the lower levels, a decaying cold front will linger in central Louisiana. Short-term model guidance indicates some lower-level response to the shortwave as it passes overhead this afternoon, strengthening the low-level jet and perhaps locally intensifying rain rates. PWAT values ranging from 1.5 to 1.75 inches within this airmass are near the climatological max for this time of year, and forecast soundings indicate a saturated atmospheric profile can be expected throughout the day. Some warming during the day should see around 500 J/kg of MUCAPE realized, making for efficient rainfall production. Considering all factors, rainfall amounts of 2 to 3 inches can be expected along a corridor from south-central Louisiana through northeast Mississippi. Locally higher amounts will be possible. Heavier rainfall may be more hit-and-miss for locations northwest and southeast of this corridor (southeast Arkansas and southeast Mississippi). Regarding any severe weather potential, will keep mention of a limited risk across the entire forecast area today. Afternoon heating in combination with an extremely saturated atmosphere could result in some stronger thunderstorms becoming surface based (albeit with MLCAPE values struggling to break above 500 J/kg). Deep layer shear around 40 kts will be supportive of some organization and persistent updrafts. 0-1 km shear values of 20 to 30 kts, especially enhanced in the vicinity of the low-level jet, indicate a potential tornado threat as well. Already overnight, some cells on radar have briefly taken on supercellular characteristics. Brief tornadoes will be possible with these stronger storms. /NF/ Friday through Wednesday, A stormy weather pattern will continue through the weekend with greatest severe weather potential focused on late Friday night into early Saturday morning and then again late Saturday afternoon into the evening. There is more agreement now in the guidance that deep convection will erupt sooner rather than later Friday night as a strong Pacific jet stream energy approaches the ArkLaMiss. The combination of anomalous low level moisture transport, steepening mid level lapse rates, and approach of a shortwave trough may support explosive convective development, most likely late Friday evening into the early morning hours Saturday. Straight-line hodographs suggest that organized storm clusters may contain splitting supercells with large hail potential mainly for locations along/s of the I-20 corridor. Initially, storms should be slightly elevated, but increasing low level shear and warm advection should eventually result in sfc-based thunderstorms with the potential for damaging wind/tornado threats toward daybreak, particularly along the Hwy 84 corridor. Expect the initial activity to move out quickly Saturday morning with a lull in thunderstorm activity for most of the day. In the wake of the morning convection, a pronounced elevated mixed layer/cap will enhance mid level lapse rates and instability to extreme values for January. As the next stronger shortwave trough approaches late Saturday into Saturday evening, expect the potential for additional supercell activity with large hail and wind damage primary concerns, but there is some question regarding tornado potential given relatively weak low level shear being forecast. As the cold core begins to move over the area late Saturday night and Sunday, better instability supportive of severe weather will shift east, so while forcing will increase greatly resulting in rain/tstms...the cooler thermal profiles should preclude much in the way of severe weather potential beyond Saturday evening. Overall, expect cooler and unsettled conditions from Sunday into Sunday night followed by drier weather for Monday/Tuesday, and then returning rain chances as the next front approaches Wednesday. While moisture will struggle to return ahead of that front, it will be followed by significantly cooler temperatures more typical of this time of the year. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 58 75 58 / 100 48 9 60 Meridian 70 59 74 59 / 100 72 17 65 Vicksburg 68 56 75 57 / 100 22 6 52 Hattiesburg 72 60 76 61 / 100 65 28 75 Natchez 68 58 76 60 / 100 24 7 62 Greenville 66 53 71 55 / 98 19 5 33 Greenwood 68 56 73 57 / 100 39 7 41 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/EC
Hazardous weather outlook, Jan 19, 6:49 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 649 AM CST THU JAN 19 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201300- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 649 AM CST THU JAN 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT TORNADOES THREAT...LIMITED TIMING...TODAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TODAY FLOODING THREAT...LIMITED TIMING...TODAY THERE IS A LIMITED THREAT FOR SEVERE WEATHER AND FLOODING TODAY. A LARGE AREA OF RAIN AND THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE ARKLAMISS TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND A TORNADO. ALSO...HEAVY RAIN MOVING REPEATEDLY ACROSS SOME LOCATIONS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS. (WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG) .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THIS WEEKEND...THERE IS AN ELEVATED THREAT FOR SEVERE WEATHER GENERALLY ALONG AND SOUTH OF A LINE FROM WINNSBORO TO VICKSBURG TO MACON...AND THERE IS A LIMITED THREAT TO THE NORTH OF THAT LINE. LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL ALL BE CONCERNS. TIMING WISE...THE PERIODS OF GREATEST IMPACT SHOULD BE LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...AND THEN AGAIN LATE SATURDAY AFTERNOON AND EVENING. (WWW.WEATHER.GOV/JAN/) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY AND FRIDAY NIGHT THROUGH SATURDAY NIGHT. 21 && ...HAZARD LEGEND... *TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR GREATER. SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES POSSIBLE. *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. *FLOODING* EXTREME...CONFIDENT IN SIGNIFICANT FLOODING. SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE. ELEVATED...CONFIDENT IN FLOODING. LIMITED...FLOODING POSSIBLE. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.WEATHER.GOV/JAN/SAFE LATEST WEATHER BRIEFING... WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... CURRENT WATCHES AND WARNINGS... WWW.WEATHER.GOV/JAN/SAFE LATEST WEATHER BRIEFING... WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ONLINE/ ...ADDITIONAL URLS FOR FLOODING ISSUES... CURRENT WATCHES AND WARNINGS... WWW.WEATHER.GOV/JAN/SAFE_HEAVYRAIN OBSERVED PRECIPITATION IMAGES... WWW.WEATHER.GOV/JAN/PRECIPMAPS LATEST WEATHER BRIEFING... WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING RIVER FORECAST CENTER... WWW.WEATHER.GOV/LMRFC/ SIGNIFICANT RIVER FLOOD OUTLOOK... WWW.WPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML DAY 1 THROUGH 3 EXCESSIVE RAINFALL... WWW.WPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML EXCESSIVE RAINFALL DISCUSSION... WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML DAY 1 THROUGH 7 QPF... WWW.WPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML QPF DISCUSSION... WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFPFD.HTML PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jan 19, 4:57 AM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CST THU JAN 19 2017
MSZ061-062-191130-
Lincoln MS-Franklin MS-
457 AM CST THU JAN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN AND
CENTRAL LINCOLN COUNTIES UNTIL 530 AM CST...
At 457 AM CST, Meteorologists were tracking a strong thunderstorm
over Mccall Creek, or 15 miles west of Brookhaven, moving northeast
at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
West Lincoln around 505 AM CST.
Vaughn around 515 AM CST.
Caseyville around 520 AM CST.
Loyd Star around 525 AM CST.
Brookhaven around 530 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3140 9068 3152 9079 3170 9064 3170 9054
3153 9035
TIME...MOT...LOC 1057Z 228DEG 21KT 3151 9069
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 4:57 AM CST | Special Weather Statement | JAN | Lincoln | 33 min |
| Jan 19, 5:14 AM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 46 min |
| Jan 19, 6:27 AM CST | Tornado Warning | JAN | Copiah | 31 min |
| Jan 19, 7:23 AM CST | Flash Flood Warning | JAN | Franklin, Jefferson, Lincoln | 3 hr |
| Jan 19, 7:43 AM CST | Tornado Warning | JAN | Simpson, Smith | 62 min |
| Jan 19, 8:32 AM CST | Special Weather Statement | JAN | Lawrence | 28 min |
| Jan 19, 8:41 AM CST | Tornado Warning | JAN | Scott, Smith | 37 min |
| Jan 19, 9:01 AM CST | Flash Flood Warning | JAN | Simpson, Smith | 3 hr |
| Jan 19, 10:46 AM CST | Flash Flood Warning | JAN | Franklin | 6 hr |
| Jan 19, 11:08 AM CST | Flash Flood Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Jan 19, 12:34 PM CST | Flash Flood Warning | JAN | Franklin | 3 hr |
| Jan 19, 4:29 PM CST | Special Weather Statement | JAN | Madison, Rankin | 31 min |
| Jan 19, 4:39 PM CST | Tornado Warning | JAN | Hinds, Madison, Rankin | 27 min |
| Jan 19, 4:51 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison, Rankin, Scott | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.